Not given a full dose?

Hi there! I was diagnosed with PA 5 years ago and get my shots every 12 weeks.

Last week I went to get the injection as normal. However, I noticed that the shot was not as painful as normal - I normally feel a sharp scratch and then a more intense pain as the liquid goes in. I then noticed when the nurse disposed of the vial that there was some red liquid left?! This was over a week ago - I'm still feeling a bit rough (as I always do in the run up to my injection) and my tongue is covered in ulcers.

I'm concerned that perhaps the nurse didn't give me the full dose - she did seem a bit distracted. On the flip-side I may be just being paranoid!

What are your experiences of the shot? Is there liquid left normally? I've never really paid close attention before!

I'm not sure what to do - I can't prove she didn't give me the full dose and I'm not due another injection until mid-January. I was overdue by a week at the point of the injection as it is.

5 Replies

oldestnewest
  • a phial does contain a bit more than just the amount of fluid required for a dose so there would normally be some left inside the phial - it's probably a dose plus about 20-25%.

    B12 shots do not have to be painful at all - generally one reason why they are painful is that they are served up 'straight from the fridge' - ie they have been stored in a cool space so not only is there fluid going in, but it is cold fluid and this hurts more. Phials should actually be warmed slightly before they are used to get them closer to body temperature but far from universal awareness of this - I had two from one nurse over the last few months who obviously wasn't aware that it didn't need to be done cold because they really did sting.

    Speed of injection may also be a factor.

  • Thank you for this - I have to say, there wasn't much left in there, so it may have been a normal dose. Also, I was wearing short sleeves so my muscle wasn't tense - perhaps that was why it hurt less?

  • It sounds to me that your nurse was having a "bad day" or was simply careless. I think you should explain what happened and ask your doctor for another injection rather than "go without" for the next three months.

    I wish you well.

  • Thank you. I will see how I feel in a few weeks and if I feel I'm deteriorating I will go and see the dr.

  • Just a thought re. ulcers on tongue - have you tried supplementing injections with sublingual B12? My sister, on injections, found her sore, beefy tongue improved when supplementing with Jarrows 5000 mcg Methylcobalamin.

You may also like...